Author: Amarquaye W.
Chronic Pain Management at the Pharmacy: Patient’s Online Research Makes Him Reluctant to Take New Medication.
Pract Pain Manag. 2023 January/February;23(1).
Patient Reluctant to Take New Medication Due to Listed Side Effects
A 42-year-old patient called the pharmacy and expressed extreme hesitation about taking his new medication, nintedanib (Ofev), which was prescribed to treat his new diagnosis of interstitial lung disease. He informed me that he did some cursory research about this drug and noticed that, if one had a bleeding problem or a family history of bleeding problems, they should consult their healthcare provider.
- nintedanib 150 mg capsules twice daily (ILD)
- hydrochlorothiazide 25 mg daily (hypertension)
- atenolol 50 mg daily (hypertension)
- atorvastatin 40 mg at night (cholesterol)
- metformin 500 mg twice daily (diabetes)
- multivitamin 1 tablet daily
- carbamazepine 800 mg daily (epilepsy)
- oxycodone and acetaminophen 5/325mg 1 to 2 tablets every 4 to 6 hours as needed (back pain)
I wanted to understand more about why this patient was inquiring about bleeding concerns. Upon questioning, he shared that he did not have any family history of any type of bleeding disorder. However, he shared that, about 6 months prior, he was experiencing excruciating back pain, which had gotten a little better, and was taking NSAIDs over the maximum dosage. He ended up having an acute bleeding episode at that time.
The patient was worried that another acute bleeding episode would take place if he took this new medication. I informed him that the bleeding episode he experienced was induced by the NSAIDs he had taken, and such bleeding can be mitigated in the future by not taking more than the maximum dosage of the medication if another back pain flare were to occur.
Regarding the patient’s new medication, nintedanib, I explained that the bleeding risk noted on the label is a precaution for individuals with a family history of bleeding episodes, or who have a bleeding disorder, such as hemophilia. Drug-induced bleeding episodes caused by NSAIDs can be managed and are not a contraindication for nintedanib. (Of note, epistaxis – bleeding from the nose – was the most frequent bleeding event that occurred in the nintedanib trials.)
I informed the patient that he should tell his primary care doctor if he notices any unusual bleeding, bruising, or wounds that are not healing.
Patients very often will research new medications they are being placed on in order to feel fully informed. In some cases, the information they uncover can deter them from taking a new prescription. It is crucial that we, as pharmacists, always inquire about the details of why a patient may be hesitant to start a new pharmacological therapy. We can optimize patient counseling interactions and improve medication adherence by being as thorough as possible and by being invested in proper patient care.